Alert archive / West Virginia / Flash Flood Watches in 2020

Flash Flood Watch 2, NWS Charleston, WV

March 12, 20204 counties in Kentucky; 5 counties in West Virginia; Lawrence County, Ohio

NWS Charleston, WV issued this flash flood watch at Mar 12, 2020, 12:13 PM EDT for 4 counties in Kentucky; 5 counties in West Virginia; Lawrence County, Ohio. It took effect at Mar 12, 2020, 8:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2020, 12:13 PM EDT (16:13 UTC)
In effect from
Mar 12, 2020, 8:00 PM EDT
Expired
Mar 13, 2020, 2:00 AM EDT
In force
6 hr
Issued by
NWS Charleston, WV
Flood severity
None

Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Lawrence County, OH, Cabell County, WV, Lincoln County, WV, Mason County, WV, Putnam County, WV, Wayne County, WV

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

448 
WGUS61 KRLX 121613
FFARLX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Charleston WV
1213 PM EDT Thu Mar 12 2020

KYZ101>103-105-OHZ087-WVZ005>007-013-014-130100-
/O.NEW.KRLX.FF.A.0002.200313T0000Z-200313T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Wayne-Cabell-Mason-
Lincoln-Putnam-
Including the cities of Grayson Lake State Park, South Point, 
Louisa, Flatwoods, Russell, Alum Creek, Hurricane, Point Pleasant, 
Ironton, Wayne, Lake Vesuvius, Kenova, Carter Caves State Park, 
Olive Hill, Yatesville Lake State Park, Harts, Raceland, New Haven, 
Ashland, Ceredo, Cannonsburg, Hamlin, Teays Valley, Grayson, and 
Huntington
1213 PM EDT Thu Mar 12 2020

...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH 
LATE TONIGHT...

The National Weather Service in Charleston has issued a

* Flash Flood Watch for portions of northeast Kentucky...southeast 
  Ohio and West Virginia, including the following areas, in 
  northeast Kentucky, Boyd, Carter, Greenup and Lawrence KY. In 
  southeast Ohio, Lawrence OH. In West Virginia, Cabell, Lincoln, 
  Mason, Putnam and Wayne.

* From 8 PM EDT this evening through late tonight

* Showers and thunderstorms will develop this evening and persist 
  into late tonight. Locations under the most persistent showers and 
  thunderstorms could receive 1 to 2 inches of rainfall with locally 
  higher amounts, which may result in flash flooding.

* Poor drainage areas, creeks, streams and ditches will have the 
  highest chance of experiencing flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$

JP
1 follow-up statement
911 
WGUS61 KRLX 130027
FFARLX

Flood Watch
National Weather Service Charleston WV
827 PM EDT Thu Mar 12 2020



KYZ101>103-105-OHZ087-WVZ005>007-013-014-130600-
/O.CON.KRLX.FF.A.0002.000000T0000Z-200313T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Wayne-Cabell-Mason-
Lincoln-Putnam-
Including the cities of Flatwoods, Raceland, Russell, Grayson, 
Olive Hill, Carter Caves State Park, Grayson Lake State Park, 
Ashland, Cannonsburg, Louisa, Yatesville Lake State Park, 
Ironton, Lake Vesuvius, South Point, Kenova, Ceredo, Wayne, 
Huntington, Point Pleasant, New Haven, Harts, Alum Creek, Hamlin,
Teays Valley, and Hurricane
827 PM EDT Thu Mar 12 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY...

The Flash Flood Watch continues for

* Portions of northeast Kentucky, southeast Ohio, and West 
  Virginia, including the following areas, in northeast 
  Kentucky, Boyd, Carter, Greenup, and Lawrence KY. In southeast 
  Ohio, Lawrence OH. In West Virginia, Cabell, Lincoln, Mason, 
  Putnam, and Wayne. 

* Until 2 AM EDT Friday

* Showers and thunderstorms will develop this evening and 
  persist into late tonight. Locations under the most persistent 
  showers and thunderstorms could receive 1 to 2 inches of 
  rainfall with locally higher amounts, which may result in 
  flash flooding. 

* Poor drainage areas, creeks, streams and ditches will have the 
  highest chance of experiencing flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to Flash Flooding. Flash Flooding is a very dangerous situation.
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Mar 12, 9:46 AM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Mar 12, 9:46 AM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
946 AM EDT Thu Mar 12 2020

.SYNOPSIS...
Showers and storms today with a disturbance. Cold front crosses
Thursday night and Friday. Upper level disturbances provide
chances for rain showers during the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 925 AM Thursday...

Big focus today will be upstream convection firing across
Southern IL/IN and Western KY and to what extent it can overturn
a plume of decent mid-level lapse rates currently working their
way through KS. Ultimately think these will be substantially
worked over leaving minimal elevated instability to work with by
the time convective activity arrives in our western counties
this evening. Will have a strong (50-60KT) H850 jet developing
this evening with its nose near the Metro Valley. Will likely
see a decent complex of storms from the aforementioned activity
becoming rooted aloft near this feature producing potentially
heavy rain late this evening. Several 00Z convection allowing
models do produce a substantial stripe of QPF approaching 3hr
FFG in this area.

Given reasonably strong warm air advection and moist low levels
think damaging wind threat will be a secondary concern unless
any storms can remain semi-discrete this far east.

No changes made to the morning package at this time, pending
arrival of the 12Z suite.

As of 311 AM Thursday...

Small dewpoint depressions and calm winds has led to the development
of patchy valley fog this morning across the deeper mountains
valleys in the northeastern portions of the area. Elsewhere, thicker
cloud cover may be enough to prevent fog development, but it remains
possible for areas further west near the OH River in northern WV
lowlands and southeast OH. Regardless, any fog that develops should
burn off mid morning.

The upper level pattern shows an upper trough digging across the
northern Plains and a shortwave trough embedded within this feature
across the central US. As the northern and southern stream interact
throughout the day, mid level flow is expected to strengthen across
the Midwest. As this occurs, the upper trough will take on a more
negative tilt as it moves towards the northern Great Lakes region.
This will result in deepening low pressure system in the Great Lakes
with a trailing cold front extending to the SSW of this feature by
this evening across the Midwest. Meanwhile, a secondary surface low
in the mid-Mississippi valley this afternoon will ride to the NNE
along the frontal boundary. In response, a warm front will push
northward across the area late this afternoon and evening, bringing
warm and moist advection throughout the region. As a result,
dewpoints will surge into the upper 50s and low 60s by this evening
in the wake of the warm front which will be aided by a 50+ kt LLJ.
Thus, precipitation chances will increase across the area late this
afternoon and into the evening.

Latest CAMs show convection developing in the middle Ohio Valley as
the aforementioned secondary surface low pushes through this
afternoon. As the surface low moves into central OH tonight, areas
of widespread showers and some embedded storms are expected to move
into our region from west to east. As moisture advection increases
tonight, models show MUCAPE values reaching around 500-700 J/Kg so
while instability is rather limited, there will be enough shear to
support a threat for a few strong storms with a damaging wind
threat. As a result, SPC has placed a good portion of the area in a
Marginal Risk for severe storms tonight with again the greatest
threat being a few damaging wind gusts. This Marginal risk generally
includes all areas from a McArthur-Gassaway-Marlinton line and
points south. Otherwise, precipitation activity will start to taper
off by the end of the near term period from west to east as a cold
front pushes across the area overnight, but will maintain PoPs in
the mountains.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 212 AM Thursday...

By Friday, cold front should still be over the western slopes with
lingering rain showers gradually ending over eastern mountains by
early Friday afternoon.

H500 charts show quasi-zonal with embedded ripples of vorticity
passing during the weekend, with a more defined short wave
crossing the area Saturday night. These scenario leaves
unsettled atmospheric conditions through the weekend. Chances
for rain showers will continue Saturday night. Precipitation
could transition into a mix with snow or all snow across extreme
northern WV and northeast mountains by Sunday morning with some
minor accumulation limited to the highest terrain.

Rainfall totals may need to be monitored depending on amounts from
the Thursday night system. Another brief dry interlude Sunday night
will be followed by additional rainfall for the first part of next
week. Temperatures will remain near or above normal.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 219 AM Thursday...

Synoptic models suggest mid levels will remain quasi-zonal through
the beginning of next week with weak short waves passing
through. Better chances for precipitation exists with
disturbance passing Monday night into Tuesday. Temperatures will
moderate to above normal Tuesday and Wednesday ahead of
aforementioned next system.

Dirty ridge aloft builds in through the second half of next
week.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
As of 632 AM Thursday...

IFR/LIFR conditions have developed due to patchy valley fog this
morning, particularly in the deeper mountain valleys in the
northern portions of the area. This fog should burn off around
13-14Z and VFR conditions will then return area-wide. However,
flight conditions are expected to deteriorate by this evening
as as a low pressure system moves into the middle Ohio Valley.
As this system approaches, widespread showers and a few embedded
thunderstorms will approach the area from west to east on this
evening. As this activity approaches, mainly after 00z Friday,
CIGs will lower quickly with occasional periods of VSBY
restrictions. This will result in widespread MVFR/IFR conditions
by tonight and continue through the early overnight period.
Conditions will begin to slowly improve by the end of the TAF
period as drier air starts to build into the area after the cold
frontal passage, but mainly expecting MVFR CIGs across the area
through the end of the period and IFR CIGs in the mountains.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of when IFR Valley fog will
dissipate may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  L    L    L    M    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  L    L    L    H    H    H    H    H    H    H    H    H

AFTER 12Z FRIDAY...
Brief IFR possible in stronger showers Friday morning.

&&

.EQUIPMENT...
The KRLX WSR-88D has been taken offline to repair damage from
the tornado last year. The radar is expected to return to
service on Sunday, March 15th.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/RG
NEAR TERM...JP/RG
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...RG

EQUIPMENT...
Hazardous weather outlook, Mar 12, 9:32 AM EDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
932 AM EDT Thu Mar 12 2020

OHZ066-067-075-076-WVZ009>011-019-020-030>032-039-040-525-526-131345-
Perry-Morgan-Athens-Washington-Wood-Pleasants-Tyler-Ritchie-
Doddridge-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Randolph-
Southeast Randolph-
932 AM EDT Thu Mar 12 2020

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia and
northern West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>008-013>018-024>029-033-
034-515>524-131345-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-
Putnam-Kanawha-Roane-Wirt-Calhoun-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-
932 AM EDT Thu Mar 12 2020

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms are possible this evening. A few of the stronger
storms could become severe with damaging wind gusts being the primary
threat.

There is also a chance of flash flooding if storms move over the
same area multiple times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

Nearby

Flash Flood Watches in West Virginia, 2020Flash Flood Watches in Kentucky, 2020Flash Flood Watches in Ohio, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.